Here’s What Happens To Your Body When You Come Off The Pill
"Hormonal contraceptive pills are reversible."
Ireland has one of the highest rates of contraceptive use in the world. According to a United Nations report, the contraceptive prevalence rate among women aged 18-45 years in Ireland is 66%, rising to 70% for women who are married or in a “union”.
Among them, the contraceptive pill is of course one of the most popular methods. I was no stranger to the pill, having been prescribed it by my doctor for what she described as a hormone imbalance when I was 15. It wasn’t until almost a decade later that my GP told me that the thing that I had been put on to help my hormones was actually putting them completely out of whack.
For many women, coming off the pill is a big decision, so having all the information can help make the transition an easier one. Web Doctor’s Dr Christina Mulvany says that there are several reasons people are choosing to come off the pill – financial costs, side effects like mood swings and nausea, the fact that it is very easy to miss and even breakthrough bleeding and spotting which “is common in the first few months of using the pill”.
Of course, one of the main reasons people decide to stop using the pill is that it simply doesn’t agree with them. “There is a small risk of serious problems, particularly blood clots,” Dr Mulvany explains, adding that some people have side effects, “The most common ones are bleeding between periods, mood swings and breast tenderness.”
She adds: “It can’t be used by women with certain medical conditions, such as high blood pressure, certain types of migraine and women with a past history or family history of blood clots.” Of course, there are plenty of reasons why you may choose to stop taking the pill, but the question is – how will stopping the pill affect me?
“When it comes to contraceptive pills, there’s a lot of misinformation out there. When you stop the contraceptive pill, you might feel or notice some changes in your body – but those aren’t ‘side effects’ as we typically think of them. Rather, your body and reproductive system are transitioning back to their pre-birth control state,” she explains.
Dr Mulvany lists the changes that you might notice:
- ‘The adjustment period’ – For most people who quit taking combined contraceptive pills – your ovaries and menstrual cycle will return to “normal” within 90 days — whatever that looked like for you before birth control. If your cycle still isn’t normal after 90 days, that’s not a result of starting and stopping hormonal contraceptives. Instead, your contraceptive pill could have been treating underlying issues — like polycystic ovary syndrome (PCOS), thyroid conditions, or endometriosis — that you had before starting birth control.
- If your contraceptive pill helped treat menstrual cramps, then you are likely to experience cramping again during your period once you’ve stopped.
- If your initial reason for going on a contraceptive pill was to lighten a heavy flow or shorten your period, your original flow and pattern may return.
- If you initially started contraceptive pills to address an issue, like mood swings, acne or cramps, you won’t know if things have changed until you stop using the hormones and you return to that native state. If your pre-birth control symptoms return, it’s important to visit your local GP to investigate the underlying situation.
- Weight gain or weight loss post-birth control is not likely unless you are stopping or specifically coming off the Depo-Provera. Depo-Provera is the only means of birth control that we know can cause weight gain, because the injection is linked to increased appetite.
She ensures: “Hormonal contraceptive pills are reversible. This means that when you stop using them your fertility will return to normal – but this can take time.”
Heather, 39, chose to come off the pill before her wedding as she wanted to start a family. She says that her periods returned as normal but “over the course of a few months gradually ground to a halt, I had no cycle for five months and was diagnosed with polycystic ovarian syndrome”. She admits that she probably would never have realised this when she was on the pill. Now she feels much more in control when it comes to her periods.
“I no longer experience low moods or anxiety, my skin has improved dramatically and my periods have regulated and are no longer excessively heavy or painful,” Sorcha, 29, decided to come off the pill in her early twenties, as like many women, she was worried it could affect her ability to have children in the future.
She says: “I expected it to be a horror, that my skin would change and I’d have mood swings but thankfully I didn’t. I was on the pill for over six years, but I guess everyone’s body reacts differently.“ However, it’s not all plain sailing for people who choose to come off contraceptives.
Éabha, 24, decided to come off the pill after seeing the discussion about “natural cycling”. Having been on birth control for seven years, she felt like it was time for a change. “For me the after-effects were terrible. I felt like I was 14 again, back to the horrific periods I used to have at that age – cramps so bad I couldn’t leave the house, crying from the pain. My PMS got really bad too, in the week leading up to my period I’d be so emotional and moody. My flow was so heavy and lasted a full seven days, whereas on the pill it was super light and four days max,” she says.
“My skin, which I never have issues with, broke out and totally changed. I felt really bloated all the time and I started getting frequent UTIs. My hair got thinner too. I just really didn’t feel like myself at all, it was really overwhelming.” After reaching out for help in online spaces that encouraged “natural cycling”, she was told to wait it out as these things were completely normal.
However, after a year she knew she had to go to her doctor. “The doctor said I should’ve gone to them much earlier; my symptoms weren’t normal at all. I’m currently being tested for endometriosis and PCOS and I’ve been put back on the pill. Part of me feels guilty, like I didn’t wait long enough or give the natural route a proper go. But I feel back to myself again, and I have no plans to come off it any time soon!”
Dr Mulvany shares that there are plenty of advantages to taking the pill: It’s very effective, it helps to ease painful, heavy periods and any side effects go away quickly when you stop it. With so much misinformation out there, decisions about your body can be a minefield. If you’re considering going on, or off, the pill, it’s important to seek expert medical advice, especially if something doesn’t seem right.
This article originally appeared in the September issue of STELLAR magazine.